When Elisha the man of God heard that the king of Israel had torn his robes, he sent him this message: “Why have you torn your robes? Have the man come to me and he will know that there is a prophet in Israel.” So Naaman went with his horses and chariots and stopped at the door of Elisha’s house. Elisha sent a messenger to say to him, “Go, wash yourself seven times in the Jordan, and your flesh will be restored and you will be cleansed.” But Naaman went away angry and said, “I thought that he would surely come out to me and stand and call on the name of the LORD his God, wave his hand over the spot and cure me of my leprosy. Are not Abana and Pharpar, the rivers of Damascus, better than any of the waters of Israel? Couldn’t I wash in them and be cleansed?” So he turned and went off in a rage. 2 Kings 5:8-12 (NIV)
Short-term side effects of prednisone may include:
• Stomach irritation
• Weight Gain
• Water Retention
• Mood changes (including irritability or aggression).
So, I have been on prednisone for three days. The doctor gave me the steroid to try and combat pain and numbness I have been experiencing in my hands and right arm and shoulder. I go for an MRI this week. I had these same symptoms six years ago, but a nerve study could find nothing wrong. At that time, my feet were also going numb. While the doctors were trying to figure out the cause, I cured myself. I fell off my horse, broke a vertebrae in my neck, wore a cervical collar, went on bed rest and then, intensive physical therapy. By the time I was done with that, my other ailments magically disappeared. Off and on over the years, the numbness has come and gone, but usually only when I did something stupid like a bad turn at yoga, picking up a fifty pound hay bale the wrong way or driving long distances. I learned not to complain, just to push on through life and ignore the pain until it went away. No one ever really found a cause for it. But, the last two months, the numbness is coming for longer periods and starting to make me rethink some of my activities. It is also affecting my work. On Christmas Day, I was in so much pain, I finally broke down and called the doctor and made an appointment. This is a relatively new doctor for me and the first time I have seen her for anything other than a wellness visit. I was impressed with her attention and willingness to get to the root of the problem. And while I think she is on to something with the prednisone as the pain has eased, I HATE the side effects of the medicine. The drug is almost worse than the disease. I don’t feel like eating which is a good thing because I am all swelled up and my clothes don’t fit. Going back to work tomorrow will be a bear. I can’t wear sweatpants to my job. My head aches, in fact, all my muscles ache. I cannot sleep. I lay there with my mind racing. I try to think of pleasant calming things, like a hike husband and I took in Virginia this summer. We walked along an old road beside a stream. We were the only ones in the woods and it was very peaceful. Then, I remembered a story I read on someone’s blog about a couple who were abducted and killed in just such a place, and I was afraid imaging that something like that might have happened to us. The mood swings are the worst. Fortunately, I know that it is just the medicine talking or husband and son would be dead by now. I just have to shut my mouth and walk away or I will start screaming something that I will regret when the drugs wear off. So, where does all this complaining lead? I am much like Naaman in the Old Testament who went to Elisha looking for an instant healing. Instead, Elisha prescribed a dip in a muddy stream. While I am confident God could work a miracle and cure me of my illness in a second, I am sure that He has a better plan and will teach me something through this time. Patience, faith, compassion. Whatever it is, I will try to wait without complaining. And without tearing someone’s head off. Three more days of prednisone….